Alert archive / Illinois / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 127, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Jun 12, 1998, 7:03 PM CDT for Coles County, Moultrie County, Illinois. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 12, 1998, 7:03 PM CDT (00:03 UTC)
- Expired
- Jun 12, 1998, 7:45 PM CDT
- In force
- 42 min
- Issued by
- NWS Lincoln, IL
- Area
- Whole counties
Counties Coles County, IL, Moultrie County, IL
The radar
The Lincoln radar (KILX), 101 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 12, 2:45 PM CDT | Tornado Watch | SPC | 6 hr |
| Jun 12, 4:30 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 0.1 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 32 J/kg
- Mixed-layer CIN
- -171 J/kg
- Mixed-layer LCL
- 1947 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 205 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
770 WUUS1 KSPI 130004 RRA SVRSPI ILC029-139-130045- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 703 PM CDT FRI JUN 12 1998 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR COLES COUNTY IN EAST CENTRAL ILLINOIS MOULTRIE COUNTY IN EAST CENTRAL ILLINOIS * UNTIL 745 PM CDT * AT 701 PM CDT LINCOLN DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES WEST OF MATTOON...MOVING EAST AT 40 MPH. * THIS STORM IS EXPECTED TO AFFECT AREAS AROUND... MATTOON CHARLESTON BRUCE ALLENVILLE LARGE HAIL CAN BE EXPECTED WITH THIS STORM. GET INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. DAMAGING WINDS ARE ALSO POSSIBLE WITH THE PASSAGE OF THIS STORM. REMEMBER...SEVERE THUNDERSTORMS MAY PRODUCE TORNADOES AT ANY TIME. TF/BK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 1:05 PM CDT, 5 hours 58 minutes earlier.
Area forecast discussion, Jun 12, 1:05 PM CDT, 5 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 105 PM CDT FRI JUN 12 1998 17Z SFC ANALYSIS SHOWING CF NOW EXTENDING FROM NW-W CENT IL BACK INTO W CENT MO. PLENTY OF LOW LVL MOISTURE AVAILABLE WITH DEW PTS IN THE LWR 70S ACROSS CENT IL. LOW LVL MOISTURE CONV NOT TOO IMPRESSIVE ATTM ALONG BOUNDARY. CU HAS BEEN FORMING ALONG THIS BOUNDARY BUT ONLY SHRA ACTIVITY REMAINING BACK ACROSS IA. EXTREMELY UNSTABLE CONDS ACROSS CWA AHEAD OF FRONT. LATEST ADAP INDICATING LIS TO MINUS 8 AND NO CAP. WITH NEAR MAX SUNSHINE INTO EARLY THIS AFT AND HIGH LOW LVL MOISTURE...CAPES PROGGED TO BE OVER 3000 J/KG. S/W TROF WORKING E OUT OF NE SHOULD AID IN TSTM DVLPMNT SOON. WITH EXTREMELY UNSTABLE AIRMASS IN PLACE/SRH VALUES OF 150-200 AND 50-60 KT MID LVL JET WOULD EXPECT SOME OF THESE STORMS TO TURN SEVERE. AS S/W MOVES EAST EARLY THIS EVE AND SFC TROF WORKS SE OF AREA TSTMS SHOULD MOVE QUICKLY EAST OF AREA. PIA 60/82 20 SPI 60/82 40 D"EC 60/82 40 CMI 60/82 40 LWV 62/84 40 FRIEDERS
In the hours before
Special weather statement, Jun 12, 5:13 PM CDT, 1 hour 50 minutes before
ILZ031-037-038-041>043-047>051-122315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 513 PM CDT FRI JUN 12 1998 ...TORNADO WATCH CANCELLED FOR COUNTIES IN CENTRAL ILLINOIS... THE TORNADO WATCH HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES IN CENTRAL ILLINOIS...WOODFORD...MC LEAN...TAZEWELL...LOGAN... DEWITT...MENARD...SANGAMON...SCOTT...MORGAN...CASS...AND MASON. SEVERE THUNDERSTORMS HAVE MOVED SOUTHEAST OUT OF THESE COUNTIES AND ARE NO LONGER A THREAT. SCATTERED SHOWERS AND THUNDERSTORMS CAN STILL BE EXPECTED THROUGH THE EVENING. PALMER
Special weather statement, Jun 12, 5:13 PM CDT, 1 hour 50 minutes before
ILZ031-037-038-041>043-047>051-122315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 513 PM CDT FRI JUN 12 1998 ...TORNADO WATCH CANCELLED FOR COUNTIES IN CENTRAL ILLINOIS... THE TORNADO WATCH HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES IN CENTRAL ILLINOIS...WOODFORD...MC LEAN...TAZEWELL...LOGAN... DEWITT...MENARD...SANGAMON...SCOTT...MORGAN...CASS...AND MASON. SEVERE THUNDERSTORMS HAVE MOVED SOUTHEAST OUT OF THESE COUNTIES AND ARE NO LONGER A THREAT. SCATTERED SHOWERS AND THUNDERSTORMS CAN STILL BE EXPECTED THROUGH THE EVENING. PALMER
Local storm report, Jun 12, 7:00 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
700 PM CDT FRI JUN 12 1998
PRELIMINARY STORM REPORT. FULL REPORT TO FOLLOW LATER IN THE EVENING.
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0338 PM BROADWELL IL .75 INCH HAIL
06/12/98 LOGAN REPORTED BY OFF-DUTY NWS
EMPLOYEE
0447 PM ATWOOD IL WIND DAMAGE
06/12/98 PIATT TREES DOWN. REPORTED BY
COUNTY SHERIFF
0500 PM CATLIN IL WIND DAMAGE
06/12/98 VERMILION TWO 35-FOOT-TALL TREES
BLOWN DOWN. ESDA REPORT
0541 PM MATTOON IL 1.75 INCH HAIL
06/12/98 COLES REPORTED BY COUNTY EOC
0557 PM DIVERNON IL 1 INCH HAIL
06/12/98 SANGAMON REPORTED BY FORMER NWS
EMPLOYEE
0637 PM ASSUMPTION IL .75 INCH HAIL
06/12/98 CHRISTIAN CHRISTIAN COUNTY 911
REPORT
0637 PM STONINGTON IL WIND DAMAGE
06/12/98 CHRISTIAN POWER POLES BLOWN DOWN.
REP"ORTED BY CHRISTIAN
COUNTY 911
GEELHARTLocal storm report, Jun 12, 7:00 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
700 PM CDT FRI JUN 12 1998
PRELIMINARY STORM REPORT. FULL REPORT TO FOLLOW LATER IN THE EVENING.
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0338 PM BROADWELL IL .75 INCH HAIL
06/12/98 LOGAN REPORTED BY OFF-DUTY NWS
EMPLOYEE
0447 PM ATWOOD IL WIND DAMAGE
06/12/98 PIATT TREES DOWN. REPORTED BY
COUNTY SHERIFF
0500 PM CATLIN IL WIND DAMAGE
06/12/98 VERMILION TWO 35-FOOT-TALL TREES
BLOWN DOWN. ESDA REPORT
0541 PM MATTOON IL 1.75 INCH HAIL
06/12/98 COLES REPORTED BY COUNTY EOC
0557 PM DIVERNON IL 1 INCH HAIL
06/12/98 SANGAMON REPORTED BY FORMER NWS
EMPLOYEE
0637 PM ASSUMPTION IL .75 INCH HAIL
06/12/98 CHRISTIAN CHRISTIAN COUNTY 911
REPORT
0637 PM STONINGTON IL WIND DAMAGE
06/12/98 CHRISTIAN POWER POLES BLOWN DOWN.
REP"ORTED BY CHRISTIAN
COUNTY 911
GEELHARTThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 7:18 PM CDT | Tornado Warning | ILX | Richland | 57 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.